Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

July 19, 2012Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 19, 2012, 3:16 PM CDT for Reno County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 3:16 PM CDT (20:16 UTC)
Expired
Jul 19, 2012, 3:45 PM CDT
In force
29 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WWUS83 KICT 192016
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU JUL 19 2012

KSZ067-192045-
RENO-
316 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 17 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3807 9799 3779 9798 3789 9840 3811 9833
TIME...MOT...LOC 2017Z 296DEG 13KT 3796 9818

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 12:35 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 12:35 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1235 PM CDT THU JUL 19 2012

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF
WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS.  LATEST RUC
SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT
TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF
KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO
NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS
DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT THU JUL 19 2012/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A FEW CLUSTERS OF THUNDERSTORMS WILL AFFECT EASTERN/SOUTHEAST
KANSAS THIS MORNING...WITH KCNU LIKELY DIRECTLY AFFECTED THROUGH
AT LEAST 14-15Z...IF NOT LATER. MAIN HAZARDS WILL BE
LIGHTNING...LOCALLY HEAVY DOWNPOURS AND ERRATIC & GUSTY WINDS
IN/NEAR THUNDERSTORMS. BY MID-AFTERNOON...ISOLATED HIT-AND-MISS
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN KS ALONG A NEARLY
STALLED FRONTAL BOUNDARY. INSERTED VCSH FOR KHUT-KICT-KCNU AFTER
20Z AS ACTIVITY WILL LIKELY BE QUITE ISOLATED...ALTHOUGH LATER
SHIFTS MAY NEED TO EVENTUALLY UPGRADE TO VCTS. STALLED BOUNDARY
STRADDLING SOUTHERN KS WILL MAKE WIND FORECASTING CHALLENGING AT
KHUT-KICT-KCNU...WITH NORTHEAST WINDS NORTH OF THE BOUNDARY AND
SOUTH/SOUTHWEST WINDS SOUTH OF THE BOUNDARY.

KLEINSASSER

PREV DISCUSSION... /ISSUED 320 AM CDT THU JUL 19 2012/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE CONTINUED HOT AND DRY CONDITIONS FOR
MOST LOCATIONS. WITH SOME POSSIBLE ISOLATED STORMS FOR AREAS EAST OF
THE FLINT HILLS LATE THIS AFTERNOON.

TODAY-TONIGHT:
A WEAK PV-ANOMALY CONTINUES TO PUSH GRADUALLY SOUTHEAST EARLY
TODAY...WITH SOME FESTERING SHOWERS/STORMS OVER NORTHEAST KS.  NOT
EXPECTING THIS FESTERING ACTIVITY TO MAKE INTO SOUTHEAST KS THIS
MORNING...PROBABLY WANING A LITTLE AFTER SUNRISE.  BUT SHORT TERM
MODELS SUGGEST THAT A BACKDOOR SOUTHWEST MOVING FRONTAL BOUNDARY
WILL DROP INTO SOUTHEAST KS BY THIS AFTERNOON. WARM TEMPS ALOFT WILL
KEEP WIDESPREAD DEEP MOISTURE CONVECTION FROM LIGHTING UP ALONG THIS
BOUNDARY...BUT THINK AN ISOLATED STORM CHANCE LOOKS WARRANTED LATE
THIS AFTERNOON/EARLY THIS EVENING AS THE WEAK CONVERGENCE INCREASE
INSTABILITY SOME WITH LIFT PROVIDED FROM THIS ANOMALY AS IT DRIFTS
ACROSS SOUTHEAST KS. SO WILL PLACE A LOW POP IN FOR THIS CHANCE FOR
AREAS EAST OF THE FLINT HILLS LATE THIS AFTERNOON INTO THIS EVE.

NEXT CONCERN WILL BE THE CONTINUED HEAT WAVE ACROSS MOST OF THE
PLAINS. EXPECTING MAX TEMPS TODAY JUST AS HOT AS YESTERDAY...AS SFC
WINDS JUST TO THE SOUTHWEST OF THE BOUNDARY MIX OUT DWPTS ACROSS
SOUTH CENTRAL KS. THIS WILL LEAD TO MAX TEMPS AGAIN AROUND 105 FOR
KICT/KRSL AND KGBD. THE BIGGER CONCERN TODAY...WILL BE INCREASED SFC
DEWPOINTS POOLING JUST SOUTH AND WEST OF THE BOUNDARY AS IT DRIFTS
TO A POSITION FROM NEAR KCNU TO KSLN. THE SOMEWHAT HIGHER DWPTS WILL
LEAD TO HEAT INDEX VALUES OF 105 TO 108 TODAY. SO CURRENT HEAT
ADVISORY CERTAINLY LOOKS FINE...AS TODAY WILL FEEL MORE HUMID AND
HOT.

FRI-WED:
THE MAIN STORY FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK WILL
BE THE CONTINUED STIFLING HEAT. PERSISTENT UPPER RIDGE CURRENTLY
OVER THE PLAINS...WILL CONTINUE FOR THE WEEKEND INTO THE BEGINNING
OF THE WEEK.  WILL KEEP WITH A PERSISTENCE-TYPE FORECAST WITH THE
PATTERN LOOKING LIKE IT WILL STAY AROUND WITH HIGHS IN THE 100-105
RANGE AND MINIMAL CHANCES FOR PRECIP. MEDIUM RANGE MODELS DO SUGGEST
THAT THIS UPPER RIDGE MAY FLATTEN OUT SOME FOR TUE OR WED OF NEXT
WEEK...BUT ENSEMBLE MEANS HOLD THE RIDGE IN STRONG. SO UNTIL RIDGE
SHOWS DEFINITE SIGNS OF BREAKING DOWN...WILL KEEP BANGING THE HOT
AND DRY DRUM. NOT GONNA MESS WITH THE CURRENT HEAT ADVISORY
CURRENTLY IN EFFECT UNTIL SUN...AS THIS LOOKS GOOD. BUT THE
PROLONGED HEAT BY THE WEEKEND...MAY TIP US OVER INTO AN EXCESSIVE
HEAT SITUATION.

KETCHAM

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
TERMINALS DRAWING GREATEST ATTENTION ARE KSLN & KRSL WHERE SCT TSRA
CAPABLE OF 35-40KT GUSTS CONTINUE TO FESTER ALONG AN E-W ORIENTED
FRONT. A FEW CELLS MAY FESTER OVER THESE AREAS TIL ~07Z. AS SUCH MAY
ASSIGN "VCTS" TO BOTH TERMINALS DURING FIRST HOUR OF THE TAF. WITH THE
FRONT IN THESE AREAS WIND DIRECTIONS ARE LIKELY TO BE VARIABLE FOR THE
REST OF THE NGT/EARLY THU MORNING. OTHERWISE ALL 5 TERMINALS TO REMAIN
IN VFR STATUS FOR DURATION OF 06Z TAF CYCLE.  ~ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   105  76 106  77 /  20  20  10  10
HUTCHINSON     105  77 104  76 /  20  20  10  10
NEWTON         104  79 103  77 /  20  20  10  10
ELDORADO       104  77 104  76 /  50  20  10  10
WINFIELD-KWLD  104  79 107  78 /  20  20  10  10
RUSSELL        105  72 106  75 /  10  10   0  10
GREAT BEND     105  74 106  75 /  10  10  10  10
SALINA         106  75 105  77 /  10  10  10  10
MCPHERSON      105  73 104  77 /  10  10  10  10
COFFEYVILLE    104  79 103  77 /  50  20  10  10
CHANUTE        102  78 100  76 /  70  20  10  10
IOLA           102  76 100  76 /  70  20  10  10
PARSONS-KPPF   103  78 102  77 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 19, 7:03 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT THU JUL 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
703 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST
KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF THE FLINT
HILLS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH
THE STRONGEST STORMS.

HEAT INDICES WILL GRADUALLY RISE TO 104 TO 108 DEGREES THIS
AFTERNOON INTO EARLY THIS EVENING. SEE THE LATEST HEAT ADVISORY
FOR MORE INFORMATION ABOUT THE HOT CONDITIONS.

ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS. WIND GUSTS TO 50
MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT MANAGE TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES ARE
LIKELY THROUGH NEXT TUESDAY. FOR NOW...A HEAT ADVISORY IS IN
EFFECT FOR ALL AREAS UNTIL EARLY SUNDAY EVENING...BUT MAY BE
UPGRADED TO AN EXCESSIVE HEAT WARNING. ONE SHOULD PAY CLOSE
ATTENTION TO FORECASTS ISSUED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/ADK

In the hours before

Local storm report, Jul 19, 1:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND GST     MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/19/2012  M59.00 MPH       SEDGWICK           KS   ASOS

&&

SGS
Special weather statement, Jul 19, 1:49 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT THU JUL 19 2012

KSZ083-191915-
SEDGWICK-
149 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY...

AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GODDARD...OR 14 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING SOUTHEAST AT 15 MPH.

WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3757 9741 3748 9765 3767 9776 3778 9755
TIME...MOT...LOC 1849Z 330DEG 14KT 3763 9760

HOWERTON
Special weather statement, Jul 19, 2:13 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT THU JUL 19 2012

KSZ083-092-191945-
SEDGWICK-SUMNER-
213 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST SEDGWICK AND NORTHEAST SUMNER
COUNTIES...

AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF VIOLA...OR 16 MILES
SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING SOUTH AT 15 MPH.

WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3736 9738 3736 9781 3763 9781 3764 9750
TIME...MOT...LOC 1913Z 347DEG 14KT 3754 9759

HOWERTON
Special weather statement, Jul 19, 2:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT THU JUL 19 2012

KSZ067-192000-
RENO-
220 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RENO COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ALDEN...OR 26 MILES
SOUTHEAST OF GREAT BEND...AND MOVING SOUTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9822 3816 9821 3816 9815 3818 9813
      3794 9810 3792 9848 3813 9849 3817 9848
TIME...MOT...LOC 1921Z 314DEG 12KT 3814 9840

HOWERTON
Special weather statement, Jul 19, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU JUL 19 2012

KSZ067-192045-
RENO-
316 PM CDT THU JUL 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 17 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3807 9799 3779 9798 3789 9840 3811 9833
TIME...MOT...LOC 2017Z 296DEG 13KT 3796 9818

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:49 PM CDTSpecial Weather StatementICTSaline26 min
Jul 18, 9:16 PM CDTSpecial Weather StatementICTSaline29 min
Jul 18, 9:23 PM CDTSpecial Weather StatementICTSaline37 min
Jul 19, 1:49 PM CDTSpecial Weather StatementICTSedgwick26 min
Jul 19, 2:13 PM CDTSpecial Weather StatementICTSedgwick32 min
Jul 19, 2:20 PM CDTSpecial Weather StatementICTReno40 min
Jul 19, 3:24 PM CDTSpecial Weather StatementICTCowley36 min
Jul 19, 3:36 PM CDTSpecial Weather StatementICTSumner24 min
Jul 19, 3:46 PM CDTSpecial Weather StatementICTCowley29 min
Jul 19, 3:51 PM CDTSpecial Weather StatementICTChautauqua24 min
Jul 19, 3:59 PM CDTSevere Thunderstorm WarningICTKingman26 min
Jul 19, 4:10 PM CDTSpecial Weather StatementICTKingman35 min
Jul 19, 4:11 PM CDTSpecial Weather StatementICTChautauqua34 min
Jul 19, 4:24 PM CDTSpecial Weather StatementICTKingman36 min
Jul 19, 4:30 PM CDTSpecial Weather StatementICTReno30 min
Jul 19, 5:10 PM CDTSpecial Weather StatementICTReno35 min
Jul 19, 6:51 PM CDTSpecial Weather StatementICTChase24 min
Jul 19, 6:58 PM CDTSevere Thunderstorm WarningICTChase33 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.